Alert archive / Minnesota / Winter Weather Advisories in 2008

Winter Weather Advisory 3, NWS Twin Cities, MN

February 8, 200842 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this winter weather advisory at Feb 8, 2008, 2:27 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 9, 2008, 4:00 AM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2008, 2:27 PM CST (20:27 UTC)
In effect from
Feb 9, 2008, 4:00 AM CST
Expired
Feb 10, 2008, 12:00 AM CST
In force
20 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Feb 8, 2:23 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 8, 2:23 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CST FRI FEB 8 2008

.AVIATION.../18Z TAF ISSUANCE/
LOW CLOUDS AND STRATUS LOOK TO REMAINED TRAPPED OVER THE REGION
WITH LITTLE IN THE WAY OF LOW LEVEL FLOW EXPECTED UNTIL LATE
TONIGHT AS THE ARCTIC FRONT APPROACHES THE AREA. CEILINGS WILL BE
NEAR 1K FEET THROUGH THE FORECAST PERIOD...WITH VISIBILITIES
RUNNING BETWEEN 2 AND 4 MILES FOR MOST OF THE TIME. SOME LIGHT
SNOW MOVED THROUGH EARLIER IN ASSOCIATION WITH A SHORTWAVE AND
SOME ISENTROPIC LIFT ON THE 285K SURFACE...BUT THIS HAS
ESSENTIALLY EXITED THE AREA... WITH FOG BEING THE MAIN REDUCER TO
VISILIBILITY AT THIS POINT. THE FROPA WILL OCCUR FROM WEST TO EAST
SATURDAY MORNING...WITH WINDS PICKING UP DRAMATICALLY BEHIND THE
FRONT. WINDS IN THE MIXED LAYER ARE EXPECTED TO BE IN EXCESS OF
35KT...SO SOME SURFACE GUSTS IN THAT NEIGHBORHOOD CAN BE
EXPECTED...ESPECIALLY OVER THE WEST AND SOUTH...WHICH COULD
PRODUCE SOME LOWER VISIBILITIES DUE TO BLOWING SNOW DURING THE MORNING.

&&

.PREV DISCUSSION...

/ISSUED AT 330 AM CST FRI FEB 8 2008/

SCATTERED AREAS OF -SN WILL CONTINUE TODAY AHEAD OF WEAK TROUGH
CURRENTLY IN E DKTS.  ANY PRECIPITATION IN WC MN SHOULD BE JUST
DURING THE MORNING. TEMPERATURES OVERNIGHT UNDER CLOUDS AND SOUTH
WINDS WERE NEARLY STEADY OR ROSE A BIT.  WITH SUCH A MILD START
AFTERNOON HIGHS NEAR 30 SHOULD BE REACHED ACROSS MUCH OF THE AREA.

STRONG WIND JAMMER STILL LOOKS TO IMPACT THE AREA ON SATURDAY. AHEAD
OF THIS SYSTEM TEMPERATURES WILL BE FAIRLY MILD FOR MOST OF THE
COMING NIGHT...EXCEPT FOR THE WC WHERE A SHARP DROP WILL OCCUR LATE
TONIGHT.  VERY FAST MOVEMENT OF THIS SYSTEM ACROSS THE AREA WILL
MINIMIZE SNOW POTENTIAL...BUT A HALF INCH TO UP TO AN INCH POSSIBLE
ALONG ARCTIC FRONT.  MAIN CONCERN THEN BECOMES POTENTIAL OF BLOWING
SNOW ON SATURDAY.  MODELS STILL SHOWING NEARLY UNIDIRECTIONAL WINDS
FROM SURFACE THRU 300 MB IN WAKE OF COLD FRONT WITH FAIRLY STRONG
SURFACE PRESSURE RISES IN WAKE OF COLD FRONT.  THIS IS PROBABLY THE
BEST JET SUPPORT WEVE SEEN FOR STRONG SURFACE WINDS ALL WINTER WITH
150 KNOT JET COMING IN. CURRENTLY MUCH OF WC MN HAS LITTLE OR ALMOST
NO SNOW...BLOWING SNOW POTENTIAL WILL BE MINIMIZED UNLESS THIS
SYSTEM IS ABLE TO SQUEEZE OUT SOME PRECIP.  HIGH TEMPERATURES
SATURDAY WILL GENERALLY BE EARLY IN THE DAY.

WILL CONTINUE WITH BLOWING SNOW WORDING ACROSS AREA ON SATURDAY AS
FRONT PASSES WITH SOME BS STILL POSSIBLE MAINLY IN THE EAST ON
SATURDAY EVENING.  WILL LIKELY NEED SOME HEADLINES FOR
SATURDAY...EITHER WIND OR WINTER WEATHER DEPENDING ON SNOW PRODUCED.
A WIND CHILL ADVISORY OR EVEN A WARNING WILL BE NEEDED FOR SATURDAY
NIGHT AS TEMPERATURES FALL INTO THE TEENS BELOW ZERO WITH CONTINUED
GUSTY WINDS.  HOWEVER...DO NOT WISH TO POST A 4TH PERIOD WIND CHILL
WATCH WITH POTENTIAL OF OTHER HEADLINES OCCURING PRIOR TO THIS
EVENT.

SHARP COOL DOWN WILL BE SHORT-LIVED AS PATTERN IS QUITE PROGRESSIVE
WITH WARMUP ALREADY STARTING SUNDAY NIGHT.

ECMWF A BIT MORE AGRESSIVE THAN THE GFS WITH UPPER TROF AFFECTING
THE AREA MONDAY/MONDAY WITH WITH ECMWF CLOSING OFF 500 MB TROUGH AS
IT MOVES INTO WISCONSIN.  BUMPED UP POPS JUST A BIT EASTERN AREAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT CST
     SATURDAY NIGHT FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-
     CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
     KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS-NICOLLET-RAMSEY-
     RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN-WRIGHT.

     WIND CHILL WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING
     FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-
     DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-
     SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SATURDAY NIGHT FOR CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-
     MEEKER-MORRISON-POPE-REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-
     TODD-YELLOW MEDICINE.

WI...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT CST
     SATURDAY NIGHT FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
     PIERCE-POLK-RUSK-ST. CROIX.

     WIND CHILL WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&
Hazardous weather outlook, Feb 8, 4:25 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CST FRI FEB 8 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
425 AM CST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL BE PLOWING INTO WESTERN MINNESOTA BY
DAYBREAK AND WILL SWEEP INTO WESTERN WISCONSIN BY NOON. LIGHT
SNOW MAY ACCOMPANY THE FRONT...BUT AMOUNTS WILL GENERALLY BE LESS
THAN AN INCH. NORTHWEST WINDS AROUND 30 MPH WITH GUSTS AROUND 40
MPH CAN BE EXPECTED IN THE WAKE OF THE FRONT. ANY SNOW WHICH DOES
FALL WILL BE SUBJECT TO BLOWING AND DRIFTING IN THESE STRONG WINDS.
LOOK FOR FALLING TEMPERATURES AS WELL AS THE FRONT PASSES. GUSTY
NORTHWEST WINDS WILL CONTINUE MUCH OF SATURDAY NIGHT. WIND CHILLS
SATURDAY NIGHT WILL LIKELY BE BETWEEN 30 AND 40 BELOW.

CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS FOR
ADDITIONAL INFORMATION ON THIS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:27 PM CSTWind Chill WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more13 hr

Nearby

Winter Weather Advisories in Minnesota, 2008Winter Weather Advisories in Wisconsin, 2008Every winter weather advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.